Tennessee, 2013

Damaging Wind in Tennessee, June 19, 2013

June 19, 2013 · NWS MEG · 1 event in 1 county or zone

An upper level disturbance moved through the Mid-South during the afternoon and evening hours of June 19th, 2013. The combination of peak heating and the disturbance moving through produced a few showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved through the Mid-South during the afternoon and evening hours of June 19th, 2013. The combination of peak heating and the disturbance moving through produced a few showers and thunderstorms. A few storms became severe producing damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 19, 2:44 PM CST, 1 minute earlier.

Area forecast discussion, Jun 19, 2:44 PM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT WED JUN 19 2013

.DISCUSSION...
RELATIVELY NORMAL EARLY/MID SUMMER WEATHER TO PREVAIL ACROSS THE
MIDSOUTH THROUGH THE NEXT SEVEN DAYS.

WEAK NORTHWEST FLOW ALOFT WILL PREVAIL THROUGH LATE THURSDAY. 12Z NAM
MODEL DEPICTS LITTLE TO NO NOCTURNAL THUNDERSTORM POTENTIAL FROM
SOUTHERN KS INTO THE MIDSOUTH TONIGHT...IN THE WAKE OF A SOUTHWARD
MOVING MCS OVER NORTH AND CENTRAL TX. GFS FAILED TO INITIALIZE
THIS MCS AND APPEARS A LITTLE NOISIER WITH CONVECTIVE INITIATION
OVER THE CENTRAL PLAINS EARLY THIS EVENING.

FOR THE TONIGHT PERIOD... WILL MAINTAIN A SLIGHT CHANCE OF THUNDERSTORMS
INTO THE EARLY EVENING...MAINLY ALONG AND NORTH OF THE I40CORRIDOR.
GIVEN THE WEAK SHEAR...SEVERE THREAT WILL BE LIMITED AND THUNDERSTORM
COVERAGE SHOULD DECREASE TOWARD SUNSET.

A STRONG UPPER LEVEL SUBTROPICAL HEIGHT RIDGE OVER TX WILL EXTEND
NORTHEAST INTO THE OZARKS BY FRIDAY. A WEAK...NEARLY STATIONARY
UPPER LOW/SHEAR AXIS OVER AL/GA WILL HELP ORGANIZE DIURNALLY ENHANCED
THUNDERSTORMS... A FEW OF WHICH WILL LIKELY EXTEND INTO NORTHEAST
MS. RAIN CHANCES WILL LOWER DEEPER INTO THE RIDGE OVER EASTERN AR.

FOR THE WEEKEND PERIODS...GFS AND ECMWF MODELS INDICATE THE UPPER
LOW WILL WEAKEN...BUT LIKELY NOT SUFFICIENTLY SO TO PRECLUDE
MENTIONABLE DAYTIME RAIN CHANCES EAST OF THE MS RIVER. EARLY
NEXT WEEK RAIN CHANCES WILL BE DIURNALLY ENHANCED...WITH A FEW
THUNDERSTORMS POSSIBLE INTO THE EARLY EVENING. AFTERNOON TEMPS
WILL AVERAGE NEAR OR SLIGHTLY ABOVE NORMAL FOR LATE JUNE.

PWB

&&

.AVIATION...
18Z TAF CYCLE

VFR CONDITIONS ARE EXPECTED TO CONTINUE FOR MUCH OF THE FORECAST
PERIOD. SOME FOG MAY DEVELOP OVERNIGHT ESPECIALLY IN THE KMKL AREA
WHERE VISIBILITIES COULD DROP TO MVFR LEVELS. WINDS WILL REMAIN
LIGHT AND MAINLY FROM THE SOUTH DURING THE ENTIRE FORECAST PERIOD.

ARS

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  93  73  91 /  10  10  20  10
MKL  63  89  65  91 /  10  20  20  10
JBR  69  91  70  92 /  20  20  10  10
TUP  67  91  68  91 /   0  10  20  10

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 19, 2:05 AM CST, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
305 AM CDT WED JUN 19 2013

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-201015-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
305 AM CDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

The radar

The Memphis radar (KNQA), 23 km away, was scanning. The volume nearest the first event began at 20:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
June 19, 2:45 PM CST to 2:55 PM CST
Where
Shelby County, 0.85 mi W of Cordova to 1.18 mi SSW of Lenow
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.151, -89.795

Straight line winds knocked four power poles down near the intersection of Macon Road and Berryhill Road. Several trees and fences were also knocked down in the area. Tree branches were knocked down as far west as the intersection of Germantown Road and Macon Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2013Every state in 2013This day in weather historyWarnings in Tennessee, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 460650.